Guidance

Performance Matters- informing specialists when GPs change medications

Performance Matters- informing specialists when GPs change medications

The LMC is regularly involved in representing and supporting doctors who have been identified as having "performance" issues. The LMC has identified themes which recur, and this regular feature from our newsletter will highlight these, so that our members can avoid these pitfalls.

 

Informing specialists when GPs change medications

Clinicians in general practice often stop or alter doses of medications which have been initiated by specialists as a result of patient reactions or poor response.  When clinicians do this, they should inform the relevant specialist that they have made this change to avoid confusion and potential harm when the specialist next has contact with the patient.

In a recent example, a patient was started on an antidepressant by a specialist and the practice continued to prescribe this.  After a few months the patient reported feeling no better, so the GP increased the dosage, but did not inform the specialist.  The specialist then spoke to the patient, who did not divulge that they had already increased the dose.  The specialist advised the patient to double their dose, based on the belief that they were still on the starting dose.  The patient unfortunately had significant cardiac side effect from this excessive dose.

LMC recommends that clinicians inform specialists when medications initiated by specialists are amended in general practice

First Published
23 November 2021
Updated On
15 August 2023
Due to be Reviewed
19 July 2025
Not signed in.

Please Login or Register an account to access the ability to favourite this.
Share this article

You might also find this useful...

Certification of Death Flow Chart
Certification of Death Flow Chart
19 February 2024
We receive frequent questions on who can issue MCCDs or cremation forms. We have updated the flow chart (see below) and have had this latest version agreed with the coroner’s…
Cont. Reading